Arkansas, 2023

Flood in Arkansas, July 8 to 17, 2023

July 8 to 17, 2023 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to the Cache River at Patterson in early July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Cache River at Patterson in early July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 8, 12:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 12:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
159 PM CDT Sat Jul 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 149 PM CDT Sat Jul 8 2023

As of early afternoon the MCV continues to make eastward progress
across north-central Arkansas with rain and thunderstorms
persisting ahead of and to the south of this feature along an
outflow boundary. Through the rest of the afternoon, additional
convection is possible across mainly southern and eastern parts of
the state with some trailing isolated showers/storms also
possible.

Mid-level ridging persists to the SW with NW flow in place over
the state. Another round of convection is expected upstream across
portions of the Central/Southern Plains this afternoon into the
evening hours. Overnight this activity is expected to again merge
into an MCS and approach the state from the west during the
morning hours Sunday. Additional rain and thunderstorms are
expected across the state through the day Sunday, with the main
focus across the southern half of the state. Temperatures are
expected to remain below seasonal average on Sunday.

Rain chances will be further limited to far southern AR on Monday
with temperatures warming a bit more compared to Sunday across
the much of the area. Main severe weather concerns will be
damaging wind gusts and locally heavy rain that could lead to some
flash flooding, a few instances of hail are possible as well.

&&

.LONG TERM...
(Monday Night through next Saturday)
Issued at 149 PM CDT Sat Jul 8 2023

Northwest upper flow continues late Monday, as the ridge-trough
pattern across the U.S. will have become more amplified by the start
of the long-term period. The ridge will build across the western
CONUS and the trough over the eastern CONUS will extend further
southward. A frontal boundary will be draped across the region, from
OK, across southern AR, and continuing eastward.

The ridge and trough will weaken through the period and the upper
flow will begin to become more zonal. Through the early part of the
week, high pressure will continue to shift into the eastern U.S.,
and low-level southerly flow will begin to return warmer air further
north across the state, lifting the boundary northward as a warm
front.

Low-level anticyclonic flow will expand across the GoM and SE
quadrant of the U.S. through the end of next week, which puts our
forecast area on the NW periphery of that high pressure area. Strong
cyclonic flow will continue across southern Canada and the north-
central states, bringing a few cold fronts across the central and
north-central states. These boundaries will stall up against the NW
and north side of the high pressure area through the end of next
week.

Daily rain chances are forecast through the period. The higher
chances will be Tuesday, as a SWT moves overhead and the boundary
lifts north across the state. Through the rest of the week,
additional upper SWTs moving across the region, as well as storm
systems/frontal boundaries that move around the high pressure area
(near our northern border), will provide additional chances for
showers and storms. Forecast rainfall through the long-term period
ranges from one-quarter to one inch of additional rain.

Temperatures will warm through the end of next week. Starting out
with highs Tuesday afternoon in the mid 80s to near 90, through the
end of the week afternoon high temperatures will be in the lower to
upper 90s. At this time, long term model solutions are trending
toward bringing another cold front across the region by next
weekend, which may mean another brief cool-down is on the horizon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sat Jul 8 2023

Primarily VFR conditions across the area with a remnant TS complex
moving ESE across AR leading to brief MVFR ceilings at times.
Rain and thunderstorms could impact terminals at times through the
period. Sfc winds will vary in direction with locally strong wind
gusts possible near thunderstorms. Localized BR/FG is possible
overnight, especially in areas where heavy rain occurs today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     69  79  64  88 /  50  70  10  10
Camden AR         70  82  68  85 /  40  80  60  40
Harrison AR       66  78  61  87 /  40  60  10  10
Hot Springs AR    71  83  68  88 /  50  80  40  30
Little Rock   AR  73  83  69  88 /  50  80  30  20
Monticello AR     73  85  70  88 /  40  80  60  40
Mount Ida AR      69  82  66  87 /  60  80  40  40
Mountain Home AR  68  80  62  88 /  60  40  10  10
Newport AR        71  78  65  87 /  50  60  10  10
Pine Bluff AR     72  83  69  86 /  60  80  50  30
Russellville AR   70  82  66  88 /  60  80  20  20
Searcy AR         71  81  66  88 /  50  70  20  10
Stuttgart AR      72  82  69  87 /  50  80  30  20

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....71
AVIATION...67
Hazardous weather outlook, Jul 8, 2:00 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Little Rock AR
300 AM CDT Sat Jul 8 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-090800-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
300 AM CDT Sat Jul 8 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms remain in the forecast through tonight.
There is the potential for some strong and severe storms, mainly
this afternoon and into the evening hours. Damaging winds gusts
will be the main concern, along with the potential for localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are expected through the middle part of
next week. While the potential for strong to severe weather is
fairly low through Wednesday...any strong/severe storms that develop
may pose a damaging wind and large hail threat.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

19

In the hours before

Special weather statement, Jul 8, 9:28 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1028 AM CDT Sat Jul 8 2023

ARZ141-241-081615-
Northern Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
1028 AM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northern Montgomery
County through 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Muddy Creek WMA to near Oden. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Ida...                      Oden...
Mauldin...                        Silver...
Gibbs...                          Pencil Bluff...
Sims...                           Story...
Washita...                        Fannie...
Hurricane Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3467 9391 3467 9388 3471 9387 3471 9382
      3472 9381 3472 9378 3473 9378 3473 9375
      3475 9374 3475 9366 3469 9340 3450 9342
      3464 9393
TIME...MOT...LOC 1527Z 292DEG 26KT 3477 9373 3466 9386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

46
Special weather statement, Jul 8, 10:40 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1140 AM CDT Sat Jul 8 2023

ARZ042-043-054-081715-
Hot Spring AR-Saline AR-Garland AR-
1140 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern
Garland, south central Saline and northeastern Hot Spring Counties
through 1215 PM CDT...

At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lonsdale, or 9 miles south of Hot Springs Village, moving east at 25
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Benton...
Haskell...                        Traskwood...
Lonsdale...                       Magnet Cove...
Nance...                          Glen Rose...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 9299 3462 9256 3446 9257 3446 9259
      3443 9261 3446 9300
TIME...MOT...LOC 1639Z 270DEG 20KT 3453 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

46
Special weather statement, Jul 8, 11:40 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1240 PM CDT Sat Jul 8 2023

ARZ043>045-055-056-081830-
Pulaski AR-Grant AR-Lonoke AR-Saline AR-Jefferson AR-
1240 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of southern Lonoke,
northeastern Grant, northwestern Jefferson, southeastern Saline and
southeastern Pulaski Counties through 130 PM CDT...

At 1240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sweet Home to near East End. Movement was east
at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    North Little Rock...
Downtown Little Rock...           Lonoke...
England...                        Carlisle...
Wrightsville...                   Redfield...
Keo...                            Ironton...
Estes...                          Toltec Mounds State Park...
McCreanor...                      East End...
Orion...                          Sweet Home...
Sisemore...                       State Fairgrounds...
Scott...                          Baseline...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 9171 3444 9181 3445 9239 3474 9230
TIME...MOT...LOC 1740Z 269DEG 41KT 3467 9226 3450 9232

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

46
Special weather statement, Jul 8, 12:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
135 PM CDT Sat Jul 8 2023

ARZ034-046-047-057-081930-
Monroe AR-Arkansas AR-Prairie AR-Woodruff AR-
135 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of south central
Woodruff, central Prairie, Monroe and north central Arkansas Counties
through 230 PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barrettsville to near Ulm. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuttgart...                      Brinkley...
Clarendon...                      Hazen...
De Valls Bluff...                 Holly Grove...
Fredonia...                       Ulm...
Roe...                            Alfrey...
Allendale...                      Dobbs Landing...
Peppers Landing...                Palmer...
Stuttgart Municipal Airport...    Hallsville...
Fargo...                          Blackton...
Aberdeen...                       Slovak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3449 9161 3490 9166 3500 9115 3491 9115
      3491 9112 3487 9112 3484 9110 3474 9110
      3473 9107 3467 9105 3448 9105
TIME...MOT...LOC 1835Z 264DEG 19KT 3491 9159 3459 9151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

67
Special weather statement, Jul 8, 1:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
234 PM CDT Sat Jul 8 2023

ARZ057-065-082000-
Desha AR-Arkansas AR-
234 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Desha
and southeastern Arkansas Counties through 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrisach Lake, or 14 miles northeast of Dumas, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merrisach Lake...                 Trusten Holder WMA...
Arkansas Post...                  Morgan Point Recreation Area...
Pendleton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 9094 3402 9099 3398 9096 3396 9097
      3397 9100 3400 9102 3398 9105 3398 9108
      3396 9109 3396 9108 3395 9106 3395 9123
      3394 9140 3409 9140 3411 9094 3409 9092
TIME...MOT...LOC 1934Z 265DEG 33KT 3399 9128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jul 8, 1:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
253 PM CDT Sat Jul 8 2023

ARZ066-067-082030-
Calhoun AR-Ouachita AR-
253 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southern Calhoun and
southeastern Ouachita Counties through 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louann, or near Smackover, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden...                         Louann...
Artesian...                       Standard Umpstead...
Kirkland...                       Millers Bluff...
Frenchport...                     Elliot...
Cross Roads in Ouachita County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 9247 3332 9249 3333 9251 3332 9253
      3334 9252 3337 9255 3337 9259 3336 9261
      3337 9265 3336 9267 3338 9273 3339 9275
      3337 9279 3337 9286 3347 9290 3354 9283
      3342 9241 3329 9247
TIME...MOT...LOC 1952Z 290DEG 33KT 3342 9275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
July 8, 2:00 PM CST to July 17, 2:30 AM CST
Where
Woodruff County, 1.08 mi NNW of Patterson to 1.16 mi SW of Riverside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.265, -91.235

Heavy rain brought flooding to the Cache River at Patterson in early July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128948.